Hairspray?!

January 20, 2014 at 11:27 am | Posted in arthrits, rheumatoid arthritis, fibromyalgia, joint pai, Me, rheumatoid arthritis (RA) | 5 Comments
Tags: , , , , , , , , , , , ,

Something odd’s been happening lately. Several times I have suddenly smelt (and even tasted) hairspray – and once or twice it’s been a taste sitting at the back of my mouth/throat for hours and hours. The first time it happened I assume my colleagues (aka the junior penguins) had been drastically overusing the stuff,  although neither of them looked lacquered (!) but the following day I woke up with the same thing, so I figured I couldn’t blame them after all.

Then it went and I thought no more about it for a few days … and then it came back! At its worst it’s really very unpleasant indeed – it makes everything taste slightly odd, even put me off my coffee for a short time, which is unheard of!

And then it went again.

I can only think of two serious possibilities for what might cause this, given that I don’t own any hairspray and it’s definitely not the JPs’ fault! One is a bit gross, so GROSSNESS alert, skip the next paragraph if you don’t want to be ‘grossed out’.

OK, here goes – I’m just getting over a nasty bout of sinusitis – and part of that is (or can be) having blood and puss form in the sinuses which then has to … erm … find a way out! The way out is either via the nose or down the back of the throat … and in my case (gross bit) it was doing both! Now blood has a sort of metallic taste that could, I feel, be confused (especially in my naturally confused state!) with the metallic smell/taste of hairspray. Of course you may have never tasted hairspray – lucky you! I’ve managed to ingest a bit now and then over the years when using it!

OK, that’s the gross bit out of the way. The other, very faint I think, possibility is the methotrexate. The posh name for an unexplained metallic, foul or unpleasant taste in the mouth is Dysgeusia and it has been reported, very rarely, as a side-effect of the methotrexate. However, the little I can find about it SEEMED to suggest that it doesn’t go away, and the only thing that makes it go is stopping the cause – i.e. stop taking the MTX. Well, it’s not THAT bad! I think the MTX has done me a LOT of good, so a bit of a bad taste in the mouth I can live with. Then again … it may be nothing to do with it anyway.

Needless to say, I won’t be popular with our stressed NHS doctors if I make an appointment and say ‘I’ve got this funny taste in my mouth…’ so I haven’t bothered. What I will do is see how thing are tomorrow morning, given that I take my methotrexate tonight. I THINK it’s been worst on Tuesdays the last couple of weeks, but am I just imaging that? I’ll find out tomorrow!

5 Comments »

RSS feed for comments on this post. TrackBack URI

  1. Ooh, no, hairspray is not a good taste; let’s hope it’s the sinusitis and clears up quickly. It would be so much nicer if drugs had the potential side effect of whatever the opposite of Dysgeusia is – a nice chocolatey taste in the mouth perhaps…

  2. Mmmm, yeah, I’ll sign up for a revised methotrexate that leaves a chocolatey taste in the mouth … but as you say, hopefully it’s just the sinuses!

  3. Can’t blame you a bit for being a little concerned about an unpleasant taste in your mouth, Penguin. I hope the experiment this week solves the riddle. Do let us know! Sending a hug your way in the meantime. :)

  4. Hi, Polly. Yes, I’m with the rest of the ladies hoping that it’s related to the sinuses (bet it is). Have you ever tried a Neti pot? It’s really weird, but it helps flush out residual gunk and might help. And I agree, let’s all vote for drugs that provide a chocolate after taste, help you (safely) lose weight, give you more energy, and take 10 years off! (And is covered by insurance!) They should put us in charge of the FDA!

  5. Hi Wren, and Carla, thank you both – good news, no hairspray today. Bad news, I think the drug you’ve got in mind Carla won’t be around in our lifetimes! I like the idea of it though – in fact even just safe weight-loss inducing chocolate would be fab!


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Blog at WordPress.com. | The Pool Theme.
Entries and comments feeds.

Follow

Get every new post delivered to your Inbox.

Join 88 other followers

%d bloggers like this: